Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 328, NWS Jackson, MS

July 20, 2002Attala County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 20, 2002, 4:15 PM CDT for Attala County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2002, 4:15 PM CDT (21:15 UTC)
Expired
Jul 20, 2002, 5:00 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Attala County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1836 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WUUS54 KJAN 202115
SVRJAN
MSC007-202200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
414 PM CDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATTALA COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 500 PM CDT

* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF ETHEL...OR ABOUT 8        
  MILES NORTHEAST OF KOSCIUSKO.  THE STORM WAS DRIFTING SLOWLY TO    
  THE SOUTHEAST.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR ETHEL AT 500 PM CDT

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3329 8952 3317 8967 3302 8952 3315 8936

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:55 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 20, 2:55 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT SAT JUL 20 2002

THE MAIN FORECAST PROBLEMS CONTINUE TO BE THE COVERAGE OF AFTERNOON
AND EVENING CONVECTION AND THE HIGH TEMPERATURE FORECASTS

ON WATER VAPOR SATELLITE IMAGERY TODAY...DRY AIR IS AS FAR SOUTH AS
TENNESSEE BUT DOES NOT SEEM TO BE MAKING ANY FARTHER PROGRESS INTO
MISSISSIPPI AS THE SURFACE FRONT HAS STALLED NORTH OF TENNESSEE. THE
NEXT SURFACE FRONT SHOULD BE APPROACHING THE MISSISSIPPI/TENNESSEE
BORDER OVERNIGHT TUESDAY NIGHT...ESPECIALLY BASED ON AVN MODEL
GUIDANCE WHICH SHOWS A STRONGER SURFACE FRONT THAN THE LATEST ETA
MODEL RUN IS SHOWING.

EXPECT THE AIRMASS ACROSS THE LOWER MISSISSIPPI VALLEY TO REMAIN
VERY WARM...HUMID...AND UNSTABLE THE NEXT SEVERAL DAYS. WITH THE
CURRENT UPPER LEVEL NORTHWEST FLOW PATTERN...MAY SEE A BETTER CHANCE
OF SOME SEVERE STORM DEVELOPMENT AROUND PEAK HEATING OF THE DAY IN
THE LATE AFTERNOONS. WILL KEEP POPS A BIT HIGHER IN NORTHERN
SECTIONS WHERE AIR COULD BE SLIGHTLY MORE UNSTABLE.

ALL IN ALL ONLY MINIMAL DAY TO DAY VARIATION IN TEMPERATURES AND
PRECIPITATION FORECASTS THROUGH MONDAY. BOTH AVN AND ETA GUIDANCE
ARE SHOWING SOME DRIER AIR FROM 1000-500 MB ON MONDAY AFTERNOON...SO
WILL DROP AFTERNOON POPS THERE TO ISOLATED RANGE. ON TUESDAY...WILL
BRING POPS UP HIGHER IN NORTHERN SECTIONS DUE TO THE ANTICIPATED
INCREASING LOW LEVEL MOISTURE AHEAD OF THE APPROACHING FRONTAL
SYSTEM.

IN THE EXTENDED...
LATEST AVN EXTENDED MODEL RUN BRINGS A SURFACE FRONT AND ASSOCIATED
DRIER AIR ALL THE WAY INTO SOUTHERN SECTIONS OF THE FORECAST AREA BY
LATE WEDNESDAY AFTERNOON. IF THE SYSTEM DOES MAKE IT THIS FAR
SOUTH...WE COULD HAVE SEVERAL DAYS OF LITTLE OR NO CONVECTIVE
ACTIVITY FOR THURSDAY AND FRIDAY. THE HPC FORECASTERS IN WASHINGTON
STILL DO NOT THINK THE LATEST AVN EXTENDED MODEL RUN SHOULD BE
BELIEVED QUITE YET SINCE IT IS QUITE A JUMP FROM THE PREVIOUS MODEL
RUN. THE HPC DOES FORECAST THE FRONT TO REACH AS FAR SOUTH AS
CENTRAL MISSISSIPPI BY THURSDAY MORNING WITH LITTLE ADDITIONAL
SOUTHWARD PUSH EXPECTED. FOR NOW...WILL KEEP MENTION OF CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED PERIOD WITH ONLY
SLIGHT CHANCE IN NORTHERN ZONES FOR THURSDAY AND FRIDAY.
HOWEVER...IF LATEST MODEL RUN IS CORRECT...THURSDAY AND FRIDAY COULD
BE VERY DRY DAYS. WILL WAIT FOR TONIGHTS AVN EXTENDED MODEL RUN TO
SEE IF THE FRONT AND DRIER AIR ARE STILL ON THEIR WAY BEFORE
CHANGING THE PRECIPITATION WORDING FOR THE LATTER PORTION OF THE
EXTENDED. IF FRONT STALLS ACROSS CENTRAL OR NORTHERN
MISSISSIPPI...WE COULD ACTUALLY SEE INCREASED THUNDERSTORM ACTIVITY
RATHER THAN DECREASED ACTIVITY.

PRELIM NUMBERS:
JAN 72/94/72/95 2322
MEI 73/94/72/93 2323

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

In the hours before

Local storm report, Jul 20, 11:46 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1146 AM CDT SAT JUL 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1141 AM    3NW ADATON                MS   WIND DAMAGE
07/20/02   OKTIBBEHA                      POWERLINES DOWN REPORTED
                                          BY OKTIBBEHA COUNTY
                                          SHERIFFS OFFICE.
Local storm report, Jul 20, 12:07 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1207 PM CDT SAT JUL 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1141 AM    3NW ADATON                MS   WIND DAMAGE
07/20/02   OKTIBBEHA                      POWERLINES DOWN REPORTED
                                          BY OKTIBBEHA COUNTY
                                          SHERIFFS OFFICE.

1200 PM    3W STARKVILLE             MS   WIND DAMAGE
07/20/02   OKTIBBEHA                      NUMEROUS TREES AND
                                          POWERLINES REPORTED DOWN
                                          BY EOC
Special weather statement, Jul 20, 2:44 PM CDT, 1 hour 31 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT SAT JUL 20 2002

...THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL OCCUR OVER EXTREME SOUTHEAST
ARKANSAS... NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THROUGH
THE EARLY EVENING. A FEW SEVERE STORMS WILL BE
POSSIBLE...ESPECIALLY TO THE SOUTH OF A LINE FROM BELZONI TO
MACON MISSISSIPPI...AND EAST OF A LINE FROM YAZOO CITY TO JACKSON
TO COLUMBIA MISSISSIPPI. SEVERE STORMS WILL CONTAIN DAMAGING
WINDS GUSTS TO 70 MPH...FREQUENT LIGHTNING STRIKES...AND
TORRENTIAL RAINFALL. MOST THUNDERSTORM ACTIVITY WILL DIMINISH
SHORTLY AFTER SUNSET.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER...COULD BE NECESSARY
OVER EASTERN AND CENTRAL PORTIONS OF MISSISSIPPI THROUGH EARLY
EVENING.

...SEASONAL THREATS...
HEAT INDICES FROM 105 TO 110 WILL CONTINUE THROUGH LATE AFTERNOON
OVER MUCH OF THE AREA...ESPECIALLY TO THE SOUTH OF A LINE FROM
LAKE VILLAGE ARKANSAS TO DEKALB MISSISSIPPI...WHERE TEMPERATURES
IN THE MID 90S WILL COMBINE WITH HIGH RELATIVE HUMIDITY. PEOPLE
INVOLVED IN OUTDOOR ACTIVITIES SHOULD DRINK PLENTY OF LIQUIDS AND
AVOID OVER-EXERTION.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:29 PM CDTSevere Thunderstorm WarningJANForrest31 min
Jul 20, 11:29 AM CDTSevere Thunderstorm WarningJANOktibbeha46 min
Jul 20, 12:16 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee44 min
Jul 20, 5:51 PM CDTSevere Thunderstorm WarningJANHumphreys, Sunflower44 min
Jul 20, 6:23 PM CDTSevere Thunderstorm WarningJANYazoo42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.